logoThe People's Perspective on Medicine

Serious Side Effects Demand Attention

Serious Side Effects Demand Attention

Several important drug studies were just published in the journal JAMA Internal Medicine this week. They revealed some serious new complications linked to popular drugs such as:

  • Prednisone
  • Tiotropium (Spiriva)
  • Salmeterol (found in Serevent & Advair)
  • Formoterol (found in Foradil & Symbicort)
  • Zolpidem (found in Ambien)
  • Eszopiclone (found in Lunesta)
  • Zaleplon (found in Sonata)

 CORTICOSTEROIDS & BLOOD CLOTS

When cortisone became available in 1949, it was considered a miraculous medicine. It eased the pain and inflammation of rheumatoid arthritis in ways no other drug had ever done. Similar corticosteroids followed, including dexamethasone, hydrocortisone, prednisone, prednisolone and methylprednisolone.

It took many years to learn that such drugs produced a wide range of serious complications (see below). Now add a brand new and potentially deadly side effect.

Blood clots in veins are called venous thromboembolism or VTE for short. These are clots that can form deep in the legs or even in the arms. They are far more common than most people realize, affecting anywhere from 300,000 to 1 million people every year. When a clot breaks loose from an extremity and lodges in the lungs (pulmonary embolism or PE for short) it can be fatal. Some experts estimate that as many as 300,000 people die every year from such blood clots.

The study just published in JAMA Internal Medicine reports that starting to take oral corticosteroids like prednisone increases a patient’s risk of VTE by 300 percent. Regular use doubles the risk. Starting inhaled corticosteroids (found in drugs such as Advair, Flovent, Pulmicort and Symbicort) roughly doubled the risk of blood clots.

This is new information and could quickly disappear without a trace because there are so many other side effects linked to such drugs. No one should EVER stop taking a corticosteroid (or any other drug for that matter) suddenly or without medical supervision. Such drugs can be absolutely essential for serious medical conditions. But we think patients should be aware of this new complication and know what to look for to detect either VTE or pulmonary embolism [PE], since symptoms can be somewhat vague.

SYMPTOMS OF VTE OR PE

  • Pain, tenderness or swelling in one leg or arm
  • Diffuse reddish or bluish skin discoloration in one leg or arm
  • A sense of tightness in one leg or arm
  • A feeling of heat in one leg or arm
  • Sudden shortness of breath
  • Chest pain that worsens with deep breathing
  • A cough that cannot be explained by a cold

 [Because pulmonary embolism is a life threatening situation such symptoms require immediate medical attention!]

 OTHER SIDE EFFECTS OF ORAL CORTICOSTEROIDS:

  • Fluid retention, edema

  • Insomnia

  • Irritability, nervousness, mood swings, mania, depression, psychosis

  • Disorientation, confusion

  • Hypertension

  • Loss of potassium

  • Headache

  • Dizziness, vertigo

  • Muscle weakness

  • Blood sugar elevation (diabetes)

  • Irregular menstrual cycles

  • Swollen face

  • Hair growth (including on the face)

  • Itching, rash, hives

  • Increased susceptibility to infection

  • Weakened bones (osteopenia, osteoporosis)

  • Tendon rupture

  • Glaucoma 

  • Cataracts

  • Ulcers

BRONCHODILATORS AND THE HEART

Another study published in JAMA Internal Medicine suggests that starting long-acting bronchodilators prescribed for chronic obstructive pulmonary disease (COPD) increases the risk of cardiovascular complications. We’re talking about formoterol (found in Foradil & Symbicort), salmeterol (found in Serevent & Advair ) and titropium (Spiriva).

Health care records from nearly 200,000 people in Ontario, Canada were analyzed. The investigators were concerned about COPD because it affects nearly 25% of older people and is a leading cause of death in senior citizens. That means millions are taking inhaled medications like the drugs listed above. You have probably seen the ads on TV for an older person with an elephant sitting on her chest. It is a graphic demonstration of the challenge such people face with COPD.

The trouble is that these popular medications may pose a heart risk. In this study, researchers found that people starting on such drugs were more likely to land in the emergency department or hospital with a cardiac “event.” That doesn’t mean that they are inappropriate medicines, just that older patients and health professionals should know about this risk and be especially alert for heart symptoms during the initial phase of treatment.

SLEEPING PILLS AND HIP FRACTURES

Another study in last week’s JAMA Internal Medicine revealed that nursing home residents taking sleeping pills such as zolpidem (Ambien), eszopiclone (Lunesta) and zaleplon (Sonata) were more likely to break a hip. This can be a life-threatening event for an older person.

When such sleeping pills became available, doctors thought that they would be less risky than benzodiazepines such as diazepam (Valium), chlordiazepoxide (Librium) or temazepam (Restoril). This study of over 15,000 nursing home residents suggests that assumption was flawed.

Beginning a sleeping pill doubled a resident’s risk of falling and breaking a hip. These drugs impair memory and affect balance, so older people in nursing homes may be especially vulnerable to this complication. This does not mean, however, that everyone else is home free. Older people living at home may also be at greater risk for a fall or a fracture if they are taking one of these sleeping pills.

Getting up at night to pee is especially dangerous. Anyone taking sleeping pills should make sure that the path to the bathroom is unobstructed and can be lit well enough to avoid a fall.

 THE BOTTOM LINE:

All the drugs mentioned above have been on the market for many years. These studies demonstrate that new risks are still coming to light even for familiar medications like prednisone. Although these medications are useful for many, the risks are not trivial. Make sure you are aware of the complications and discuss the pros and cons with your health care provider.

Share your own story below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 2 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.